Let me first fix some notations.

If $A$ and $B$ are nonempty subsets of a Banach space $X$, we set $$d(A,B)=\inf\{\|a-b\|:a\in A,b\in B\},$$$$\widehat{d}(A,B)=\sup\{d(a,B):a\in A\}.$$

Let $A$ be a bounded subset of a Banach space $X$. The Hausdorff measure of non-compactness of $A$ is defined by $$\chi(A)=\inf\{\widehat{d}(A,F):F \subset X\},$$ where the infimum is taken over all finite subsets $F$ of $X$. Clearly, $A$ is relatively compact if and only if $\chi(A)=0$.

The following result is well-known (see Proposition 2.c.4 in the book of J. Lindenstrauss and L. Tzafriri):

Let $X,Y$ be infinite-dimensional Banach spaces. Assume that an operator $T: X\rightarrow Y$ is such that the restriction of $T$ to any subspace of finite co-dimension in $X$ is not an isomorphic embedding. Then, $\forall \epsilon>0$, there exists an infinite-dimensional closed subspace $M$ such that $T|_{M}$ is compact and $\|T|_{M}\|<\epsilon$.

I am thinking about the quantitative version of this result.

Question: Let $X,Y$ be infinite-dimensional Banach spaces and let $c>0$. Assume that $T: X\rightarrow Y$ is an operator such that $\|T\|=1$ and $\chi(TB_{M})>c$ for every infinite-dimensional closed subspace $M$ of $X$. Is there an infinite-dimensional closed subspace $X_{0}$ of $X$ such that $\|Tx\|\geq c\|x\|$ for all $x\in X_{0}$?

Thank you!


1 Answer 1


A negative answer to your question follows from a well-known result of Schlumprecht (Israel J. Math 1991): there exist arbitrarily distortable Banach spaces. Schlumprecht's result implies that for every $\lambda>1$ there exist a Banach space $W$, a Banach space $Y$ isomorphic to $W$, and an isomorphism $T:W\to Y$ such that for every infinite-dimensional subspace $Z$ of $W$ there exists $u,v\in Z$ with $||u||=||v||=1$ and $||Tu||/||Tv||\ge\lambda$. Let $\mu=\inf_M\chi(TB_M)$, where the infimum is over all infinite-dimensional subspaces $M$ of $W$. Let $M_0$ be an infinite-dimensional subspace of $X$ for which $\chi(TB_{M_0})\le (1+\varepsilon)\mu$. Using the standard argument one can find an infinite-dimensional subspace $M_1$ of $M_0$ such that $||T|_{M_1}||\le 3(1+\varepsilon)\mu$. The statement of Schlumprecht's theorem then implies that for every infinite-dimensional subspace of $M_1$, there is an element $w$ such that $||Tw||\le 3(1+\varepsilon)\mu/\lambda$. Picking suitable $\varepsilon$ and $\lambda$, we get the desired conclusion for $X=M_1$ (one should normalize $T|_X$ if you insist on $||T||=1$).

Added on request: Existence of $M_1$ can be shown in the following way. One can find a finite $((1+\varepsilon)\mu+\varepsilon)$-net $\{x_i\}$ in $TB_{M_0}$. Let $\{f_i\}$ be norm-one functionals satisfying $f_i(x_i)=||x_i||$. Let $M_1=\{x\in M_0:~ \forall i~ f_i(Tx)=0\}$. We show that this is the desired subspace. If not there is $z\in B_{M_1}$, such that $||Tz||>3(1+\varepsilon)\mu$. There is $x_j$ such that $||Tz-x_j||\le(1+\varepsilon)\mu+\varepsilon$. Thus, on one hand we have $$f_j(x_j)\le f_j(Tz)+(1+\varepsilon)\mu+\varepsilon= (1+\varepsilon)\mu+\varepsilon,$$ and on the other hand $$f_j(x_j)=||x_j||\ge||Tz||-||Tz-x_j||> 2(1+\varepsilon)\mu-\varepsilon.$$ We get a contradiction for sufficiently small $\varepsilon$.

  • $\begingroup$ I am not sure that there exists an infinite-dimensional subspace $M_{1}$ of $M_{0}$ such that $\|T|_{M_{1}}\|\leq 3(1+\epsilon)\mu$. Could you give a detailed argument? $\endgroup$ May 14, 2016 at 15:41
  • $\begingroup$ I added the requested explanation to the answer. $\endgroup$ May 14, 2016 at 16:16
  • $\begingroup$ For an overview on distortion of norms, read $$ $$ Odell, Edward; Schlumprecht, Th. Distortion and asymptotic structure. Handbook of the geometry of Banach spaces, Vol. 2, 1333-1360, North-Holland, Amsterdam, 2003. $\endgroup$ May 14, 2016 at 17:27

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.